Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 63, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 31, 2003, 3:57 PM CDT for Winneshiek County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 3:57 PM CDT (20:57 UTC)
- Expired
- Jul 31, 2003, 5:00 PM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 66 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 12:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 582 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
907
WUUS53 KARX 312057
SVRARX
IAC191-312200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT THU JUL 31 2003
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WINNESHIEK COUNTY IN NORTHEAST IOWA
* UNTIL 500 PM CDT
* AT 357 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 4 MILES SOUTHWEST OF KENDALLVILLE...OR ABOUT 2 MILES
NORTH OF CRESCO...MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
NEAR BLUFFTON AT 405 PM CDT...
NEAR BURR OAK AT 410 PM CDT...
NEAR HESPER...AND LOCUST AT 415 PM CDT...
NEAR HIGHLANDVILLE...AND SATTRE AT 420 PM CDT...
LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.
LAT...LON 4351 9162 4350 9186 4350 9190 4350 9191
4350 9209 4331 9209 4338 9162
$$
DTJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:28 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 31, 2:28 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 228 PM CDT THU JUL 31 2003 MAIN FORECAST CONCERN FOCUSES ON SHRA/TSRA CHANCES THROUGH THE WEEKEND AND INTO NEXT WEEK. SHRA/TS CHANCES ASSOCIATED WITH ANCHORED UPPER LOW AND COLD POOL ALOFT. TEMPERATURES MAY BE A CHALLENGE TOO WITH SHOWERY ACTIVITY. 18Z DATA ANALYSIS SHOWS STACKED LOW ALONG THE BOUNDARY WATERS OF MN WITH A SURFACE TROUGH RUNNING SOUTHWEST THROUGH CENTRAL MN. CONVECTION CURRENTLY FIRING ALONG GOOD MOISTURE ADVECTION AXIS IN ADVANCE OF THE TROUGH AND ALSO IN ADVANCE OF 50-55KT SPEED MAX AT 500 MB ACROSS SOUTHEAST MN/NORTHEAST IA/AND SOUTHWEST WI. ETA SOUNDINGS SHOWING AXIS OF 2000-3000J/KG CAPE RUNNING FROM CENTRAL WI THROUGH SOUTHEAST MN AND NORTHEAST IA WHERE VIGOROUS CONVECTION IS FIRING. 12Z 31JUL03 MODEL RUN SHOWS GFS AND ETA INITIALIZING WELL THIS MORNING. ETA HAD A BETTER HANDLE ON SURFACE DEW POINTS THOUGH. OTHERWISE...BOTH MODELS PRETTY MUCH IN AGREEMENT ON PLACEMENT AND INTENSITY OF SURFACE AND UPPER LEVEL FEATURES THROUGH SAT 12Z. BY SATURDAY AFTERNOON HOWEVER...GFS HAS RAPID INTENSIFICATION OF SURFACE LOW OVER SOUTHEAST WI WHICH IS DUE TO SOME CONVECTIVE FEEDBACK PROBLEMS. WILL STILL GO WITH GFS/ETA COMPROMISE THROUGH SATURDAY. FOR TONIGHT...TROUGH...SPEED MAX...AND MOISTURE PLUME SHIFTS EAST OF THE ENTIRE AREA BY 06Z. WILL INCREMENT GRIDS TO SHOW EASTWARD TREND OF SHRA/TS THROUGH THE CWA. PRETTY DECENT SUBSIDENCE BEHIND DEPARTING SHORTWAVE. THIS SHOULD PARTIALLY CLEAR SKIES ALLOWING FOR SOME FOG FORMATION...ESPECIALLY IN WISCONSIN RIVER VALLEY AREA WHERE SOME HEAVIER RAIN/HAIL FELL. WILL ADD THIS TO THE GRIDS. GENERAL COOLING TREND INTO THE WEEKEND AS UPPER LOW WITH COLD POOL SLOWLY SINKS SOUTHEAST INTO NORTHERN WI. ETA SOUNDING CAPES RUNNING IN THE 1000-1200J/KG RANGE BY FRIDAY AFTERNOON WITH 1000-850MB LAPSE RATES IN THE 8-9C/KM RANGE. WITH WEAK FORCING...CONTINUE TO EXPECT PULSE SHRA/TS ACTIVITY TO POP UP AGAIN AND LAST INTO THE EVENING. ETA CONTINUES TO ROTATE A LARGE PIECE OF VORTICITY AND ASSOCIATED H5-H3 PVA SOUTHEAST ACROSS THE AREA FRIDAY NIGHT... CONTINUING CHANCES OF SHRA/TS MAINLY ACROSS THE NORTH. THIS IS ALREADY TRENDED IN GRIDS AND WILL LEAVE AS IS. DIURNALLY DRIVEN COLD POOL SHRA/TS CONTINUE INTO SATURDAY AND SUNDAY AS UPPER LOW AND COLD POOL CONTINUES TO PINWHEEL ACROSS NORTHERN WI. FOR DAYS 4 THROUGH 7 (MONDAY THROUGH THURSDAY)...MEDIUM RANGE ENSEMBLES OF ECMWF/UKMET/GFS TENDING TOWARD FORMATION OF OMEGA BLOCK ACROSS THE CONUS THROUGH THE PERIOD. THE GREAT LAKES/UPPER MISSISSIPPI VALLEY AREA REMAINS ANCHORED IN THE COOL CYCLONIC FLOW ALOFT ASSOCIATED WITH UPPER LOW THROUGH THURSDAY. GFS IN MORE DETAIL SHOWS VARIOUS SPOKES OF ENERGY ROTATING AROUND BACKSIDE OF THE UPPER LOW SUNDAY NIGHT THROUGH THURSDAY FOR MOSTLY DIURNALLY DRIVEN CHANCES OF SHRA/TS. TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. DAS
Hazardous weather outlook, Jul 31, 1:05 PM CDT, 2 hours 52 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 105 PM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM WILL GRADUALLY MOVE INTO THE AREA THIS AFTERNOON. THIS WILL PRODUCE FAVORABLE CONDITIONS FOR SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS EXTENDS FROM A LINE SOUTH AND EAST FROM NEAR BIG FLATS IN ADAMS COUNTY THROUGH VIROQUA...TO NEAR CRESCO IN NORTHEAST IOWA. NORTH OF THIS LINE ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER THE AREA FOR THE NEXT COUPLE OF DAYS. THIS WILL PROVIDE THE NEEDED INGREDIENTS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. THERE IS AN ISOLATED CHANCE OF SEVERE STORMS FRIDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING. THE MAIN THREAT IS LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL AS FRIDAY AFTERNOON AND EVENING. DTJ
In the hours before
Local storm report, Jul 31, 1:06 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0106 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM GAYS MILLS WI 0.75 IN HAIL
07/31/03 CRAWFORD REPORTED BY AMATEUR RADIO
OPERATORS.
0105 PM GAYS MILLS WI WIND DAMAGE
07/31/03 CRAWFORD TREES BLOWN DOWN IN GAYS
MILLS. REPORTED BY AMATEUR
RADIO OPERATOR.
SHEALocal storm report, Jul 31, 1:13 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0113 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0107 PM SOLDIERS GROVE WI 0.75 IN HAIL
07/31/03 CRAWFORD REPORTED BY OBSERVER.
SHEALocal storm report, Jul 31, 1:46 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0146 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM TRAVERA WI 0.75 IN HAIL
07/31/03 RICHLAND REPORTED BY THE GENERAL
PUBLIC.
SHEALocal storm report, Jul 31, 1:48 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0148 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0143 PM MUSCODA WI WIND DAMAGE
07/31/03 GRANT POWER LINES BLOWN DOWN
ALONG WITH HALF INCH
DIAMETER SIZE HAIL.
REPORTED BY COUNTY SHERIFF.
SHEALocal storm report, Jul 31, 2:29 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
229 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1223 PM 4 NE DE SOTO WI 0.75 IN HAIL
07/31/03 VERNON
1223 PM 4 NE DE SOTO WI 58 MPH TSTORM WIND
07/31/03 VERNON REPORTED BY SPOTTER. WIND
GUST SPEED ESTIMATED.
1235 PM DE SOTO WI 0.75 IN HAIL
07/31/03 VERNON REPORTED FROM ELEMENTARY
SCHOOL.
1235 PM DE SOTO WI 60 MPH TSTORM WIND
07/31/03 VERNON REPORTED BY WORKERS AT
ELEMENTARY SCHOOL.
1253 PM RISING SUN WI 0.75 IN HAIL
07/31/03 CRAWFORD
0105 PM GAYS MILLS WI 0.75 IN HAIL
07/31/03 CRAWFORD REPORTED BY AMATEUR
RADIO OPERATOR.
0105 PM GAYS MILLS WI WIND DAMAGE
07/31/03 CRAWFORD TREES BLOWN DOWN IN GAYS
MILLS. REPORTED BY AMATEUR
RADIO OPERATOR.
0107 PM SOLDIERS GROVE WI 0.75 IN HAIL
07/31/03 CRAWFORD REPORTED BY OBSERVER.
0115 PM TRAVERA WI 0.75 IN HAIL
07/31/03 RICHLAND REPORTED BY THE
GENERAL PUBLIC.
0143 PM MUSCODA WI WIND DAMAGE
07/31/03 GRANT POWER LINES BLOWN DOWN
ALONG WITH HALF INCH
DIAMETER SIZE HAIL.
REPORTED BY COUNTY SHERIFF.
SHEALocal storm report, Jul 31, 3:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0346 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM 3 SW ELMA IA 1.75 IN HAIL
07/31/03 CHICKASAW REPORTED BY FARM ON 4
COUNTY LINE CORNER.
0343 PM 3 SW ELMA IA 1.00 IN HAIL
07/31/03 CHICKASAW REPORTED BY FARM.
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:44 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.